Life-threatening complications linked to breast cancer chemotherapy regimen

Tagged:  

Life-threatening complications linked to breast cancer chemotherapy regimen

The chemotherapy regimen of doxorubicin plus docetaxel, used to treat breast cancer in a clinical trial, was associated with an increased risk of serious complications, resulting in the premature termination of the trial, according to a study in a recent issue of the Journal of the American Medical Association (JAMA).

Etienne GC Brain, MD, of the René Huguenin Cancer Centre, Saint-Cloud, France and colleagues describe the adverse events associated with the chemotherapy in a breast cancer trial.

The randomized multicenter study (Reposant sur des Arguments Pronostiques et Prédictifs [RAPP]-01) compared the effectiveness of two chemotherapy regimens. The trial included 627 women aged 18-70 years, who had primary unilateral breast cancer and either a moderate number of positive axillary lymph nodes (three or less) or no positive axillary lymph nodes, but were at a high risk of relapse. Patients were treated at 11 French cancer referral centers from June 1999 through January 2003, receiving doxorubicin plus docetaxel, or doxorubicin plus cyclophosphamide, given postoperatively for four courses.

The trial was terminated prematurely when two deaths related to drug toxicity and a case of bowel perforation with peritonitis (inflammation of the membrane of the abdomen) occurred among patients with febrile neutropenia (very low level of white blood cells accompanied by fever, a condition that indicates the patient may have a potentially life-threatening infection), all in the doxorubicin-docetaxel group. The incidence of febrile neutropenia was significantly higher with the doxorubicin-docetaxel regimen (40.8%) than with the doxorubicin-cyclophosphamide regimen (7.1%).

"The rate of toxic death has decreased far below 0.10% in more recent trials," wrote the authors. "We observed a much higher rate of toxic death (0.63%) with the doxorubicin-docetaxel regimen. The higher rate of febrile neutropenia observed with doxorubicin-docetaxel than with doxorubicin-cyclophosphamide in our trial may have induced severe immunosuppression and contributed to the high rate of toxic death, which was three times as much as that observed in [another trial], in which three of seven deaths were attributable to sequential docetaxel immunosuppression among 1,584 patients (0.19%)."

"In conclusion," they stated, "this study shows that the doxorubicin-docetaxel combination is associated with an increased risk of severe sepsis and life-threatening complications. … At this time the doxorubicin-docetaxel regimen should not be recommended outside of carefully designed clinical trials."

SOURCE: JAMA, May 18, 2005;293:2367-2371.

Share this with your friends